Indiana, 2010

Damaging Winds in Indiana, August 3 to 4, 2010

August 3 to 4, 2010 · NWS IND · 2 events in 2 counties and zones

Scattered thunderstorms developed across northern portions of Central Indiana during the early morning hours of August 4th. A frontal boundary was positioned from west to east across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms developed across northern portions of Central Indiana during the early morning hours of August 4th. A frontal boundary was positioned from west to east across the state. Couple that with CAPE values ranging from 2000 to 4000 J/kg and as these storms pushed eastward across the area, a couple of thunderstorm wind reports were received in our forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 3, 9:14 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 9:14 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1014 PM EDT TUE AUG 3 2010

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
HOT AND HUMID DOME HAS EXPANDED ACROSS CENTRAL INDIANA WHILE
REMNANT SHOWERS...STILL WEAK...TRACK ESE OVER EAST CENTRAL
INDIANA. CONDITIONS APPEAR TO BE COMING TOGETHER OVER WESTERN IOWA
FOR NEW STORMS TO FORM.

MODELS STILL ON TRACK IN BRINGING COOLER AND LESS HUMID CONDITIONS
FOR FRIDAY THROUGH MONDAY.

FORECAST ISSUES ARE HEAT ADVISORY VS. WARNING WEDNESDAY AND ALSO
LIKELIHOOD OF PCPN AND HOW FAR SOUTH IT COULD TRACK TONIGHT AND
WEDNESDAY AND THUS POSSIBLE BEARING ON HEAT.

&&

.NEAR TERM /REST OF TONIGHT/...

VERY WARM AND HUMID AIRMASS IS IN PLACE ACROSS THE AREA THIS
EVENING. DEWPOINTS AT OR ABOVE 80 DEGREES ARE STILL COMMONPLACE AT
02Z. GIVEN THE HIGHER DEWPOINTS...HAVE RAISED LOW TEMPERATURES AT
MOST LOCATIONS. MAY HAVE NOT RAISED THEM ENOUGH...BUT THERE IS
SOME CONCERN THAT CONVECTION WILL DEVELOP...AND THIS WOULD ALLOW
TEMPERATURES TO COOL A BIT MORE.

ISOLATED CONVECTION IS STILL OCCURRING ACROSS THE NORTHERN
FORECAST AREA THIS EVENING. THIS IS IN RESPONSE TO LIFT ACROSS A
BOUNDARY ACROSS THE NORTHERN AREA. WEAK ISENTROPIC UPGLIDE WILL
CONTINUE DURING THE NIGHT...AND SOME WEAK ENERGY ALOFT WILL
CONTINUE TO RIDE AROUND THE UPPER RIDGE. THUS HAVE KEPT CHANCES
FOR TSRA GOING ACROSS MUCH OF THE AREA...BUT KEPT POPS AT OR BELOW
40 MOST LOCATIONS.

DID ADD PATCHY FOG WITH THE VERY MOIST AIRMASS IN PLACE. AREAS
THAT DO GET TO COOL DOWN /OUTLYING AREAS MOSTLY/ SHOULD SEE SOME
PATCHY FOG.

&&

.SHORT TERM /WEDNESDAY INTO THURSDAY/...
MODELS AGREE PRETTY WELL IN SAGGING SURFACE BOUNDARY SOUTH INTO
CENTRAL INDIANA WEDNESDAY...FIRST ALONG SOUTH EDGE OF STORM COMPLEX
IN MORNING FOLLOWED BY RE-GROUPING OF HOT AIR AFTER STORMS PASSAGE
THEN MAIN FRONTAL THRUST WITH COLD FRONT DUE TO PUSH IN WEDNESDAY
NIGHT AND EARLY THURSDAY. HEAT INDEX VALUES COULD REACH WARNING
CRITERIA WEDNESDAY AFTERNOON ESPECIALLY IF DEWPOINTS POOL TO UPPER
70S LIKE THEY HAVE TODAY. LOW CONFIDENCE IN DEWPOINT FORECASTS FOR
WEDNESDAY WHICH MAY NEED TO BE RAISED SEVERAL DEGREES.

MORNING CONVECTION AND ITS POSSIBLE LINGERING INTO EARLY AFTERNOON
MAY HAVE BEARING ON HEAT ADVISORY IN NORTH. REMAINING AREAS ALONG
AND SOUTH OF I-70 SHOULD HAVE ENOUGH SUN TO REACH THE 90S AND HEAT
INDICES TO REACH 100. 850 MB TEMPS TO +24 SUGGEST UPPER 90S
ATTAINABLE IN SOUTHWEST COUNTIES AND POSSIBLE NEED TO RAISE INTO
HEAT WARNING DOWN THERE.

ALL MODELS CARRY RELATIVE HUMIDITY MAXIMUM SOUTHWARD ACROSS OUR
FORECAST AREA WEDNESDAY NIGHT AND THURSDAY MORNING AND GENERATING
VARYING AMOUNTS OF PRECIPITATION. GIVEN EXPECTED INSTABILITY AND
FRONTAL LIFTING...CHANCE FORECASTS MAY NEED TO BE BUMPED UP TO
LIKELY. ONE LIMITING FACTOR...ESPECIALLY FOR LOCATIONS SOUTH OF
I-70 WILL BE WARM AIR CAPPING ALOFT WHERE MODELS CARRY +12 AT 700
MB AND -4 OR -5 AT 500 MB.

FRONT FINALLY PUSHES SOUTH OF FORECAST AREA THURSDAY AFTERNOON SO
RAIN THREAT CURRENTLY FORECAST FOR THAT TIME MAY NEED TO BE
REMOVED BASED ON TONIGHTS MODEL RUNS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
CANADIAN HIGH PRESSURE BUILDS INTO THE GREAT LAKES AND OHIO VALLEY
REGION AND PUSHES FRONTAL PRECIPITATION ALL THE WAY TO GULF STATES
SO VERY PLEASANT CONDITIONS LIKE LAST WEEKEND SHOULD OCCUR. GFS
HINTS AT SOME SCATTERED SHOWERS SATURDAY BUT IF THESE OCCUR THEY
SHOULD REMAIN TO OUR NORTH. MONDAY TUESDAY TIME FRAME MAY BECOME
UNSETTLED BUT FOR MOMENT HAVE KEPT THESE DRY UNTIL CONSISTENT
PATTERN ESTABLISHES.

&&

.AVIATION /DISCUSSION FOR 040000Z TAFS/...
FOG SHOULD BE THE MAIN ISSUE TONIGHT AS WINDS BECOME LIGHT TO CALM
UNDER MOSTLY CLEAR SKIES. LATE AFTERNOON DEW POINTS WERE 78 TO 80
DEGREES AT THE TERMINALS...AND SO TEMPERATURES AFTER DARK WILL WILL
NOT TAKE LONG TO REACH DEW POINTS AFTER DARK. EXPECT MVFR CONDITIONS
AFTER 03Z AND IFR OR WORSE AFTER 06Z AS THE FOGGY PROGRAM SUGGESTS.
MEANWHILE...EXPECT THE BULK OF THE THUNDERSTORM ACTIVITY TONIGHT AND
TOMORROW TO BE NORTH OF THE TAF SITES...BUT DO NOT THINK IT WILL
HURT TO THROW CB'S IN AFTER 06Z AT IND AND LAF. FINALLY...CU
DEVELOPMENT PROGS SUGGEST BKN DIURNAL CU TOMORROW AFTERNOON AT LAF
AND IND AND SCT DIURNAL CU AT BMG AND HUF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 2 PM TO 8 PM EDT WEDNESDAY FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...TUCEK
NEAR TERM...50
SHORT TERM...TUCEK
LONG TERM....TUCEK
AVIATION...MK
Hazardous weather outlook, Aug 3, 9:24 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1024 PM EDT TUE AUG 3 2010

INZ043>048-051>057-060>065-067>072-050230-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1024 PM EDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT. THE MAIN
THREATS WILL BE HEAVY DOWNPOURS AND FREQUENT LIGHTNING. WIND GUSTS
TO 40 MPH WILL BE POSSIBLE.

IN ADDITION...HEAT INDEX VALUES IN THE 90S TO NEAR 100 MAY LAST
INTO THE OVERNIGHT HOURS...ESPECIALLY IN URBAN AREAS.

PATCHY FOG IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY. THE
MAIN THREAT WILL BE HEAVY DOWNPOURS AND FREQUENT LIGHTNING. WIND
GUSTS TO 40 MPH WILL BE POSSIBLE.

IN ADDITION...HEAT INDEX VALUES WILL BE AROUND 105 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>042-049-050230-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY-
1024 PM EDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT. THE MAIN
THREAT WILL BE GUSTY WINDS. FREQUENT LIGHTNING AND HEAVY
DOWNPOURS ARE ALSO POSSIBLE.

IN ADDITION...HEAT INDEX VALUES IN THE 90S MAY PERSIST INTO THE
OVERNIGHT HOURS...ESPECIALLY IN URBAN AREAS.

PATCHY FOG IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY. THE
MAIN THREATS FROM STORMS WILL BE HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.  WIND GUSTS TO 40 MPH WILL BE POSSIBLE.

IN ADDITION...HEAT INDEX VALUES AROUND 100 ARE EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 89 km away, was scanning. The volume nearest the first event began at 04:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
August 3, 11:40 PM EST
Where
Howard County, 0.96 mi W of Greentown
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
40.478, -85.988

Two trees, one blocking the road, were reported down due to damaging thunderstorm wind gusts. Roofing was also blown off a barn.

Thunderstorm Wind, Carroll

When
August 4, 12:30 AM EST
Where
Carroll County, 2.78 mi ENE of Bringhurst
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.538, -86.468

Trees and power lines were reported down due to damaging thunderstorm wind gusts. Some of these trees were approximately five feet in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257383, 257394.